Tako-tsubo cardiomyopathy following electroconvulsive therapy


    loading  Checking for direct PDF access through Ovid

Abstract

A 70-year-old woman with extensive psychiatric history, including depression and bipolar disorder, and past medical history of mitral valve prolapse repair (3 years ago) was brought in from the psychiatry ward to the emergency department for evaluation of ECG changes following electroconvulsive therapy (ECT). ECG done after the procedure showed ST elevations in V2–V3 and new T-wave inversions in the precordial leads. Troponin level was 0.23 ng/ml. An echocardiogram revealed apical akinesis with segmental wall motion abnormalities and a decreased ejection fraction of 30–35%. Cardiac catheterization revealed clean coronaries. A repeat echocardiogram 6 weeks after the event showed a normal ejection fraction. A diagnosis of tako-tsubo cardiomyopathy was made. ECT causes a significant increase in bigeminy, trigeminy, and supraventricular tachycardia. ECT is associated with a low mortality rate; in the range of 0.01–0.1% and 75% of these are attributable to cardiovascular causes. To our knowledge, this is the first reported case of tako-tsubo syndrome immediately following electroconvulsive therapy.

    loading  Loading Related Articles